IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 900 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (477 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed2982    
    Printed62    
    Emailed2    
    PDF Downloaded197    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2014  |  Volume : 46  |  Issue : 1  |  Page : 121-122
 

Stevens-Johnson syndrome following use of metronidazole in a dental patient


1 Department of Pharmacology, Burdwan Medical College, Burdwan, West Bengal, India
2 Department of Dermatology, Burdwan Medical College, Burdwan, West Bengal, India

Date of Submission28-Sep-2012
Date of Decision28-Mar-2013
Date of Acceptance11-Nov-2013
Date of Web Publication16-Jan-2014

Correspondence Address:
Goutameswar Mazumdar
Department of Pharmacology, Burdwan Medical College, Burdwan, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.125193

Rights and Permissions

 » Abstract 

Metronidazole alone rarely causes Stevens-Johnson syndrome (SJS). We present a case of an elderly male patient who, following metronidazole use, developed neurological symptoms followed by pain and blisters on both soles, erythema of face and neck, scrotal itching and erosion, and hemorrhagic encrustation around the lips and oral mucous membrane. Initial neurological symptoms followed by mucocutaneous manifestation of SJS following metronidazole use is probably a new presentation of this case.


Keywords: Metronidazole, neurological manifestation, Stevens-Johnson syndrome


How to cite this article:
Mazumdar G, Shome K. Stevens-Johnson syndrome following use of metronidazole in a dental patient. Indian J Pharmacol 2014;46:121-2

How to cite this URL:
Mazumdar G, Shome K. Stevens-Johnson syndrome following use of metronidazole in a dental patient. Indian J Pharmacol [serial online] 2014 [cited 2020 Aug 14];46:121-2. Available from: http://www.ijp-online.com/text.asp?2014/46/1/121/125193



 » Introduction Top


Metronidazole is used widely in the treatment of different protozoal and anaerobic bacterial infections.  Stevens-Johnson syndrome More Details (SJS), a very rare side effect of metronidazole, [1] is an acute, life-threatening disease that is almost always drug related [2] and having an immunological pathogenesis. [3] It manifests as fever with skin lesions on the trunk, face, neck, and proximal upper extremities including palms and soles sparing relatively the distal arms and legs. Involvement of buccal, ocular, and genital mucosa is present in more than 90% of patients [4] with characteristic hemorrhagic crusting of mouth and lips. [5] Eruption usually heals without sequelae. We present a case of SJS where the patient had early neurological manifestation followed by mucocutaneous lesions.


 » Case Report Top


A 50-year-old nonalcoholic male was diagnosed with erosive lichen planus and prescribed oral vitamins, topical triamcinolone, and oral metronidazole 400 mg twice daily. He took the first dose of metronidazole at 10.30 am and developed burning sensation and itching all over the body around 4 pm the same day. He took cetirizine tablet 5 mg orally on his own and the symptoms abated by evening. Then around 10 pm he took the second dose of metronidazole. After 2 h, he developed severe burning sensation and itching all over the body followed by dizziness, confusion, convulsions, and transient loss of consciousness for a period of 15-20 min. Around 2.30 am, he complained of shivering and palpitation and in the morning, he felt pain over the both feet during walking, redness over the face and neck, and itching and erosion over scrotal skin. He then consulted a general physician, who withdrew metronidazole and had referred him to a dermatologist. He visited the dermatologist the next day by which time he developed fever, ulcers around lips and oral mucosa, difficulty on swallowing and burning sensation during micturition. He had no history of neurological disease. His pulse, blood pressure and other systemic examinations were within normal limits; and he had hemorrhagic encrustation around the lips and oral mucous membrane [Figure 1], erosion of scrotal skin, creamy urethral discharge, and big blisters over the both planter regions. His routine blood examination was normal except postprandial hyperglycemia (2 h postprandial blood plasma glucose level was 234 mg/dL) and urine examination showed plenty of pus cells, however culture was negative. He was diagnosed clinically and managed as a case of SJS with involvement of approximately 3% of total body surface area. He was treated with oral olopatadine 5 mg, methyl prednisolone 16 mg, famotidine 40 mg once a day, and erythromycin 500 mg thrice daily for 7 days. Methylprednisolone was tapered over the next 14 days. For hyperglycemia, patient had received glimeperide 1 mg orally once daily for 1 week which controlled the blood glucose levels and the patient remained euglycemic even after the drug was withdrawn. The patient recovered without any sequelae in 3 weeks.
Figure 1: Hemorrhagic encrustation on both lips

Click here to view



 » Discussion Top


The clinical presentation of this patient with planter blisters, erosion of scrotal skin, hemorrhagic encrustation of lips and oral mucous membrane, and involving 3% of total body surface area following metronidazole use favors the clinical diagnosis of SJS. These preclude the possibility of toxic epidermal necrolysis, staphylococcal scalded skin syndrome, erythema multiforme, and generalized fixed drug eruption.

Patient had taken oral vitamins and topical triamcinolone which are not related with this type of mucocutaneous lesion and developed SJS within 6 h of intake of metronidazole. On withdrawal of metronidazole and subsequent treatment, patient had improved remarkably without any sequelae. Rechallenge was not done on ethical grounds. As per World Health Organization-Uppsala Monitoring Centre (WHO-UMC) standardized case causality assessment criteria [6] and Naranjo's algorithm, [7] this event can be considered as a probable reaction due to metronidazole (Naranjo's score - 6). Patient had hyperglycemia at the time of SJS manifestation which was controlled and no therapy (pharmacological and nonpharmacological) was required after that episode. SJS due to metronidazole has been previously reported by Piskin and Makkes. [8]

The present study shows that metronidazole induced SJS may not follow the classical sequence of SJS, rather it may present with neurological symptoms followed by rapid mucocutaneous manifestation. As metronidazole is a widely used drug, physicians should be aware with this adverse reaction for early detection and intervention. The patient should also be encouraged to report any abnormal manifestation following use of metronidazole to prevent such potentially life-threatening condition.

 
 » References Top

1.Philips MA, Stanley Jr SL. Chemotherapy of protozoal infection: Amaebiasis, giardiasis, trichomoniasis, trypanosomiasis, leishmaniasis and other protozoal infection. In: Brunton LL, Chabner BA, Knollmann BC, editors. Goodman and Gillman's The Phamacological Basis of Therapeutics. 12 th ed. New York: Mc Graw Hill; p. 1428-30.  Back to cited text no. 1
    
2.Stevens-Johnson syndrome and toxic epidermal necrosis. In: Bolognia JL, Jorizzo JL, Rapini RP, editors. Dermatology. 2 nd ed. Amsterdam: Elsevier Limited; 2008. p. 291-300.  Back to cited text no. 2
    
3.Villada G, Roujeau JC, Clerici T, Bourgault I, Revuz J. Immunopathology of toxic epidermal necrolysis. Keratinocytes, HLA-DR expression, Langerhans cells, and mononuclear cells: An Immunopathologic study of five cases. Arch Dermatol 1992;128:50-3.  Back to cited text no. 3
    
4.Rzany B, Hering O, Mockenhaupt M, Schröder W, Goerttler E, Ring J, et al. Histopathological and epidemiological characteristics of the patients with erythema exudativum multiforme major, Stevens-Johnson syndrome and toxic epidermal necrolysis. Br J Dermatol 1996;135:6-11.  Back to cited text no. 4
    
5.Ueta M, Sotozono C, Inatomi T, Kojima K, Tashiro K, Hamuro J, et al. Toll-like receptor 3 gene polymorphism in Japanese patients with Stevens-johnson Syndrome. Br J Ophthalmol 2007;91:962-5.  Back to cited text no. 5
[PUBMED]    
6.WHO-UMC Causality Categories. In WHO-UMC causality assessment- Uppsala Monitoring centre. Accessed from: http://www.who-umc.org/Graphics/24734. pdf [Last Accessed on 2013 Apr 03].  Back to cited text no. 6
    
7.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method of estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 7
[PUBMED]    
8.Piskin G, Makkes JR. Stevens-Johnson syndrome from metronidazole. Contact Dermatitis 2006;55:192-3.  Back to cited text no. 8
    


    Figures

  [Figure 1]

This article has been cited by
1 Metronidazole
Reactions Weekly. 2014; 1499(1): 21
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow